Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 146, NWS Des Moines, IA

August 11, 2022Hardin County, Marshall County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 11, 2022, 1:46 PM CDT for Hardin County, Marshall County, Story County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2022, 1:46 PM CDT (18:46 UTC)
Expired
Aug 11, 2022, 2:30 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hardin County, IA, Marshall County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:42 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 11, 12:42 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1242 PM CDT Thu Aug 11 2022

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 323 AM CDT Thu Aug 11 2022

Key Messages:

-Cooler with storm threat northeast today into Friday morning.
 Remaining warm with little precipitation threat southwest.
-Very warm to hot Saturday.
-Gradual cooling into next week with only limited chances for
 precipitation.

Weak surface boundary extends across northern Iowa, roughly near
state Highway 3. There is very little thermal difference on
either side of the front at this point with readings north of the
boundary actually warmer due to some cloud cover, slightly
stronger winds helping to mix the near surface layer and higher
dewpoints. Otherwise, there are a few isolated spots where low
lying fog has developed early this morning but with little impact.
The boundary ends up extending from the northwest to the
southeast corner of the state today with a somewhat tight thermal
gradient across central Iowa. Temperatures are likely to be near
90 in the southwest where sunshine is expected to be a bit more
abundant. Farther northeast, more cloudiness and light east flow
should keep highs more comfortable into the afternoon. Meanwhile,
high bust potential exists near the front depending on its
movement and this will need to be monitored today. Otherwise,
short term guidance/CAMs continue to indicate some scattered
showers and storms passing southeast through the state on the cool
side of the boundary today associated with weak forcing.
Instability is modest at best with mostly elevated inflow and the
overall severe threat remains low.

Warm advection intensifies across the state tonight with the
boundary lifting north and east overnight into Friday morning.
Increasing moisture transport and theta-e advection is expected to
lead to thunderstorms development overnight into northeast Iowa
where deeper low level convergence resides. This should clip the far
northeast and eastern portions of the forecast area with scattered
storms during the early morning hours into Friday morning before the
boundary and best theta-e advection push east of the area. Some
locally heavy rain remains possible with these storms but with
relatively dry conditions, impacts should remain relatively benign.
Otherwise, thermal ridging building into the state from the Plains
and better mixing should allow temperatures in the west to climb
into the 90s.  These hot temperatures are expected across the south
into Saturday ahead of an approaching boundary, especially along and
south of Highway 30.  While highs are expected to be in the low to
mid 90s, dewpoints remain mostly in the 60s keeping heat index
values below 100 and heat headlines are not anticipated.  The
boundary passes through the state by Sunday with gradual cooling
into next week with highs at or below normal by the middle of the
week.  A wave moving along the boundary late Sunday night into
Monday may bring some threat of storms to the south and west during
this time, however ensemble guidance suggest a relatively low threat
and/or minimal coverage.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1242 PM CDT Thu Aug 11 2022

Showers and thunderstorms continue into the afternoon at KMCW and
soon KALO. This will cause for lowered visibilities and ceilings
at times, leading to short term MVFR/IFR conditions. A brief
period of dry weather will return across the mentioned sites, with
VFR conditions expected for all into the evening. Redevelopment
of showers and mainly thunder is possible late this evening into
Friday morning across the east/northeast, with highest confidence
of any impact at KALO and KMCW. This will continue into the
morning with similar visibility and ceiling restrictions into the
end of the period. Otherwise KDSM, KFOD, and KOTM look to remain
largely dry with VFR conditions expected. Winds will turn
southeasterly into Friday, becoming slightly breezy with gusts up
to 20 knots, especially north.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Bury
Hazardous weather outlook, Aug 11, 3:24 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
324 AM CDT Thu Aug 11 2022

IAZ033-044-045-057>059-070>073-081>085-092>097-120830-
Sac-Crawford-Carroll-Audubon-Guthrie-Dallas-Cass-Adair-Madison-
Warren-Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
324 AM CDT Thu Aug 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered storm chances return early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-023>028-034>039-046>050-060>062-074-075-086-
120830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall-
Tama-Polk-Jasper-Poweshiek-Marion-Mahaska-Wapello-
324 AM CDT Thu Aug 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered storms will move across the area today. The
threat for severe weather remains low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated and scattered storms may continue into Friday, gradually
sliding E/NE. Storm chances then return to the forecast early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CURTIS

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.